Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 63, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 6, 2003, 7:59 PM EDT for Jackson County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 7:59 PM EDT (23:59 UTC)
- Expired
- Jul 6, 2003, 8:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Jackson County, MI
The radar
The Detroit radar (KDTX), 95 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 6:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 12.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 062359
SVRGRR
MIC075-070045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
758 PM EDT SUN JUL 6 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 845 PM EDT
* AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES WEST OF CONCORD...OR ABOUT 4 MILES
SOUTH OF ALBION...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PARMA...SPRING ARBOR AROUND 815 PM EDT
SPRINGPORT AROUND 820 PM EDT
SANDSTONE AROUND 825 PM EDT
TOPKINS AROUND 840 PM EDT
RIVES JUNCTION AROUND 845 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. TREES AND POWER LINES WERE REPORTED DOWNED IN PARTS OF
CALHOUN COUNTY BETWEEN 725 PM AND 745 PM EDT. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4223 8446 4205 8472 4236 8473 4243 8465
4243 8426 4239 8422
$$
93 MEADEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:49 PM EDT, 6 hours 10 minutes earlier.
Area forecast discussion, Jul 6, 1:49 PM EDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 149 PM EDT SUN JUL 6 2003 LATEST VIS LOOP SHOWS WELL DEFINED SHORT WAVE JUST ENTERING SOUTHWEST WISCONSIN. SEVERAL SPOKES OF CONVECTION ARE DEVELOPING ON THE SOUTHERN SIDE OF THE WAVE. DIFFERENTIAL HEATING BETWEEN THE SPOKES IS HELPING TO MAINTAIN INSTABILITY AS THEY PCPN MOVES EAST. THIS WAVE AND ITS ASSOCIATED PCPN CHANCES WILL BE THE FOCUS OF THE FCST. THE SHORT RANGE MODELS WERE IN DECENT AGREEMENT THRU WED AM WITH THE EVOLUTION OF THE AFOREMENTIONED SHORT WAVE AS WELL AS WITH A COLD FRONT THAT IS MOVING THRU THE DAKOTAS CURRENTLY WHICH WILL MOVE THRU THE CWA ON MONDAY. FOR TONIGHT...INSTABILITY IS HIGH ACROSS THE CWA AS EVIDENT BY EHI GREATER THAN 1 ALONG WITH CAPES AROUND 2K J/KG. SFC BASES LIS ARE IN THE -5 TO -8 RANGE ACROSS THE SW CWA BUT ABOVE 0 IN THE NORTHEAST. LAPS SOUNDINGS HAVE SHOWN A SLOW INCREASE IN LOW LVL MOISTURE DURING THE PAST 6 HRS...BUT SOME DRY AIR IS STILL EVIDENT ABV 850 MB. NOT LOOKING FOR THE ENVIRONMENT TO CHANGE TOO MUCH LATER THIS AFTERNOON AND EVENING WITH THE HIGHEST INSTABILITY AND MOISTURE REMAINING IN THE SRN CWA. SINCE FREEZING LVLS ARE OVER 13K FT...GREATEST THREAT WOULD BE WIND. THERE IS SOME VEERING IN THE LOW LVLS BUT VECTORS ARE SMALL. HOWEVER, THEY ARE A LITTLE GREATER WEST OF THE LAKE. THUS THE THREAT OF ROTATION WILL INCREASE A BIT AS EVENING APPROACHES. WILL GO WITH LIKELY POPS ACROSS THE SOUTH AND CHC POPS ELESWHERE. FOR MONDAY AND MONDAY NIGHT...THE OBVIOUS CONCERN IS THE COLD FRONT THAT WILL MOVE THRU THE AREA. BY MID AFTERNOON THE FRONT WILL STRETCH FROM THE WRN UP THRU CENTRAL WI INTO ERN IA AND THEN TAKE ON A MORE EAST-WEST CONFIGURATION MONDAY EVENING AS IT BECOMES MORE PARALLEL TO THE FLOW. INSTABILITY IS MAXIMIZED ACROSS THE SRN CWA WITH LIS CLOSE TO -10C...TOTAL TOTALS IN THE MID 50S...AND SHOWALTER INDEX -6 TO -8. MOISTURE CONVERGENCE REMAINS MAXIMIZED JUST AHEAD OF THE FRONT AND DOESNT MOVE INTO THE CWA UNTIL AFTER 00Z...AFTER MAX HEATING. GIVEN THAT TONIGHT/S STORMS WILL PROBABLY BE ONGOING DURG THE MORNING WILL CARRY LIKELY POPS IN THE SOUTH FOR BOTH PERIODS. WILL CONTINUE WITH CHC POPS IN THE NORTH BOTH PERIODS. FOR TUESDAY THRU WED...THE FRONTAL BOUNDARY SINKS SOUTH WITH TIME...PUSHED BY SWD SINKING FRONTAL BOUNDARY. WILL GO WITH DRY WX THRU THE PERIOD. CU WILL BE ENHANCED ON WEDNESDAY AS WEAK TROUGHING ALOFT ADVECTS COOLER AIR SOUTHEAST ACROSS THE CWA. WILL MAINTAIN MO CLR NIGHTS AND PT SUNNY DAYS. COOLER AIR IS CERTAINLY ON THE WAY AS H85 TEMPS FALL FROM 20C ON TUESDAY TO 9C ON WED AFTERNOON. 93 EXTENDED FORECAST ZONAL UPPER FLOW PATTERN WILL FINALLY SHOW SOME CHANGES IN THE EXTENDED PERIOD AS A STRONG SHORT WAVE TROUGH DIGS INTO THE EASTERN U.S. AND ALLOWS AMPLIFICATION OF THE LONG WAVE PATTERN. THIS WILL ALLOW DRIER AND COOLER AIR TO FINALLY MAKE A STRONGER PUSH INTO THE GREAT LAKES REGION THAN HAS BEEN THE CASE RECENTLY. ON WEDNESDAY...A CANADIAN SFC HIGH WILL BE NOSING INTO LOWER MICHIGAN WITH PRECIP SUPPRESSED SOUTH INTO INDIANA. THE 12Z ETA AND GFS SHOW CONVECTION STRETCHING FROM INDIANA TO THE DAKOTAS ALONG AN AREA OF MOISTURE POOLING ON THE WESTERN EDGE OF THE SFC HIGH LATE WEDNESDAY. AS THE HIGH MOVES EAST ON THU...A SFC LOW WILL PUSH INTO THE OHIO VALLEY AND THE NORTHERN EDGE OF THE PRECIP SHIELD WILL MOVE ACROSS LOWER MICHIGAN. WILL ADD CHANCE POPS FOR THU. ONCE THIS SYSTEM GETS EAST OF LOWER MICHIGAN...THE UPPER FLOW WILL GO NW AND IT APPEARS A DRY PERIOD IS IN STORE THROUGH THE WEEKEND WITH NEAR OR SLIGHTLY BELOW NORMAL TEMPS. OSTUNO .GRR...NONE.
Hazardous weather outlook, Jul 6, 12:52 PM EDT, 7 hours 7 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1252 PM EDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS SOUTHWEST LOWER MICHIGAN. A WAVE OF LOW PRESSURE MOVING EAST FROM WISCONSIN WILL BE THE CATALYST FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. DAMAGING WINDS WILL BE THE MAIN THREAT FROM THESE STORMS...ALTHOUGH LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE THUNDERSTORMS COULD CONTINUE INTO THE DAYTIME HOURS OF MONDAY. THE STORM PREDICTION CENTER HAS PLACED ALL OF LOWER MICHIGAN IN A MODERATE RISK AREA FOR SEVERE STORMS. THE GREATEST THREAT APPEARS TO BE IN THE EARLY MORNING HOURS...BUT ADDITIONAL SEVERE STORMS MAY REDEVELOP DURING THE AFTERNOON. DAMAGING WIND AND A FEW TORNADOES ARE POSSIBLE WITH THESE STORMS. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TUESDAY AND AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND MONDAY. JK 93
In the hours before
Special weather statement, Jul 6, 2:33 PM EDT, 5 hours 26 minutes before
MIZ056>059-064>067-071>074-062300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
233 PM EDT SUN JUL 6 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
OSTUNOLocal storm report, Jul 6, 6:42 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
642 PM EDT SUN JUL 6 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM PAW PAW MI 2.00 INCH HAIL
07/06/03 VAN BUREN REPORTED BY LAW
ENFORCEMENT
0635 PM PAW PAW MI .75 INCH HAIL
07/06/03 VAN BUREN REPORTED BY LAW
ENFORCEMENTSpecial weather statement, Jul 6, 7:00 PM EDT, 59 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-070400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
700 PM EDT SUN JUL 6 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL
MIDNIGHT EDT TONIGHT. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
IODLocal storm report, Jul 6, 7:33 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0733 PM EDT SUN JUL 06 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM BIG RAPIDS MI 1.00 IN HAIL
07/06/03 MECOSTA
0655 PM BIG RAPIDS MI 0.88 IN HAIL
07/06/03 MECOSTA 55 TO 56
MJKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 11:18 AM EDT | Special Marine Warning | GRR | 117 min | |
| Jul 6, 11:18 AM EDT | Special Marine Warning | GRR | 117 min | |
| Jul 6, 11:18 AM EDT | Special Marine Warning | GRR | 117 min | |
| Jul 6, 11:18 AM EDT | Special Marine Warning | GRR | 117 min | |
| Jul 6, 4:03 PM EDT | Special Marine Warning | GRR | 117 min | |
| Jul 6, 4:03 PM EDT | Special Marine Warning | GRR | 117 min | |
| Jul 6, 4:03 PM EDT | Special Marine Warning | GRR | 117 min | |
| Jul 6, 5:51 PM EDT | Special Marine Warning | GRR | 99 min | |
| Jul 6, 5:51 PM EDT | Special Marine Warning | GRR | 99 min | |
| Jul 6, 5:51 PM EDT | Special Marine Warning | GRR | 99 min | |
| Jul 6, 6:02 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Van Buren | 58 min |
| Jul 6, 6:56 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Mecosta | 34 min |
| Jul 6, 7:13 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 47 min |
| Jul 6, 7:18 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 57 min |
| Jul 6, 7:20 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 55 min |
| Jul 6, 7:48 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 42 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.